Can Thyroid Medication Or Condition Itself Cause Headaches?

Question

Asked by silverswan

Can Thyroid Medication Or Condition Itself Cause Headaches?

I have been on various hypothyroid meds since age 4 and always have migraines during or before my cycles , which are often irregular as far as schedule and usually heavy. I have had tsh redone and dr. upped my dosage. He prescribed a barbituate, I never filled because I fear addiction. also, referred me to a female gyno who knew nothing of hormones[which is why he sent me to her in first place]. waste of time, but negative pap. At least something good came from that visit. lol Could my medication have caused my migraines, was I misdosed? I also get side effects such as unwanted chin, neck hair[no mustache], temp changes, severe and sudden mood swings. ugh! My cycles have become regular since the updose however.

Answer

silverswan,

Quit a few medications, including some of the thyroid medications can cause headaches. Few trigger Migraines.

However, many women have Migraines during or before they're cycles. They're triggered by fluctuations in reproductive hormones and often described as menstrually associated Migraines.

Thyroid disease and Migraine disease are often comorbid conditions, meaning that you have them both at the same time, but neither causes the other. Researchers have concluded that comorbid conditions can affect each other in multiple ways including how they progress and the amount of time it takes to diagnose them and find effective treatments. For more informtion on Migraines and thyroid, take a look at Migraine, Headache, and Thyroid.

If your doctor can't help with these Migraines, it may well be time to consult a Migraine specialist. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.

Good luck,

Teri

Answered by Teri Robert